Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 8, 2011, 10:25 PM CDT for Kay County, Oklahoma. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2011, 10:25 PM CDT (03:25 UTC)
- Expired
- Apr 8, 2011, 11:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 10:55 PM CDT | TSTM WND GST 59 | 4 Sse Blackwell, OK | |
| Apr 8, 11:02 PM CDT | TSTM WND GST 58 | 1 Nw Ponca City, OK | PNC ASOS |
| Apr 8, 11:04 PM CDT | TSTM WND DMG | Ponca City, OK | SUBSTANTIAL DAMAGE TO POWER INFRASTRUCTURE, HOMES DAMAGED, AND SIGNIFICANT TREE DAMAGE. |
| Apr 8, 11:04 PM CDT | TSTM WND GST 94 | 1 Nw Ponca City, OK | PNC ASOS |
| Apr 8, 11:15 PM CDT | HAIL 1.5 | Blackwell, OK | PIMG PONG HAIL ON SOUTH SIDE OF TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 5:35 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3252 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
918
WUUS54 KOUN 090325
SVROUN
OKC071-090430-
/O.NEW.KOUN.SV.W.0017.110409T0325Z-110409T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT FRI APR 8 2011
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KAY COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 1130 PM CDT
* AT 1025 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR BLACKWELL...MOVING EAST AT 25 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 70 MPH...
* LOCATIONS IN THE WARNING INCLUDE BLACKWELL LAKE...BLACKWELL...
BRAMAN...CHILOCCO...KILDARE...NARDIN...NEWKIRK...PECKHAM...PONCA
CITY...TONKAWA AND WESTERN KAW LAKE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 214 AND 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
&&
LAT...LON 3675 9688 3670 9693 3669 9723 3665 9746
3699 9746 3700 9743 3700 9688
TIME...MOT...LOC 0325Z 251DEG 21KT 3682 9726
$$1 follow-up statement
000
WWUS54 KOUN 090347
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT FRI APR 8 2011
OKC071-090430-
/O.CON.KOUN.SV.W.0017.000000T0000Z-110409T0430Z/
KAY OK-
1047 PM CDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR KAY COUNTY...
AT 1045 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 7 MILES EAST OF BLACKWELL. ANOTHER SEVERE STORM WAS
LOCATED 7 MILES SOUTHWEST OF BRAMAN. THESE STORMS WERE MOVING EAST
AT 25 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE BLACKWELL LAKE...BLACKWELL...
BRAMAN...CHILOCCO...KILDARE...NARDIN...NEWKIRK...PECKHAM...PONCA
CITY...TONKAWA AND WESTERN KAW LAKE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 214 AND 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
&&
LAT...LON 3675 9688 3670 9693 3669 9723 3665 9746
3699 9746 3700 9743 3700 9688
TIME...MOT...LOC 0345Z 251DEG 21KT 3685 9714
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:41 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 8, 8:41 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT FRI APR 8 2011
.DISCUSSION...
THE SOUTHWEST PART OF THE TORNADO WATCH HAS BEEN CANCELLED. MANY
OF THE SHORT-TERM MODELS DO NOT REGENERATE PRECIPITATION IN AREAS
TO THE SOUTH AND WEST OF OKLAHOMA CITY FOR THE REST OF THE NIGHT.
THE DRYLINE HAS REVERSED AND AT MID-EVENING WAS ONLY IN A SMALL
PART OF NORTHWEST OKLAHOMA. WHILE THE LOW-LEVEL JET INCREASE
TOWARD MIDNIGHT, SEVERAL THUNDERSTORMS MAY MAINTAIN THEMSELVES OR
NEW ONES FORM IN THE AREA ALONG THE OK-KS BORDER NEAR THE WEAK
SURFACE FRONT. DEW POINT GRIDS WERE RE-LOADED WITH THE NAM12 FOR
THE OVERNIGHT PERIOD TO BETTER REPRESENT THE SURFACE MOISTURE PROFILE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 65 90 63 83 / 20 10 30 20
HOBART OK 60 93 58 78 / 10 10 30 10
WICHITA FALLS TX 64 95 66 87 / 20 10 30 20
GAGE OK 56 93 52 72 / 10 10 20 10
PONCA CITY OK 67 88 65 81 / 40 10 30 30
DURANT OK 65 88 69 84 / 10 10 20 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR OKZ004>030-033>041-044>046-050.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-010-
014>016-021-022-033>037.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR OKZ004-005-009-010-014>016-021-022-033>037.
TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR TXZ083>090.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
088.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR TXZ083>085-087-088.
&&
09/02Hazardous weather outlook, Apr 8, 10:00 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT FRI APR 8 2011
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1000 PM CDT FRI APR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER PORTIONS
OF NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA IN THE TORNADO WATCH. THIS IS THE
PART OF NORTHERN OKLAHOMA EAST AND NORTH OF
FREEDOM...WATONGA...GUTHRIE...AND CUSHING.
TIMING...
UNTIL MIDNIGHT.
IMPACTS...
DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
ISOLATED TORNADOES ARE POSSIBLE NEAR THE KANSAS BORDER.
MINOR WIND DAMAGE TO TREES...OUTBUILDINGS...AND ROOFTOPS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL MIDNIGHT.
DISCUSSION...
INSTABILITY WAS HIGH EARLY THIS EVENING IN AREAS EAST OF KINGFISHER
AND MEDFORD. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN
THIS FAVORABLE ATMOSPHERE UNTIL AFTER SUNSET. STORM MOTION WILL BE
TO THE NORTHEAST.
ALL STORMS SHOULD EITHER MOVE OUT OF THE AREA OR DISSIPATE BY
MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THE DRYLINE WILL EXTEND ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS SATURDAY. ISOLATED STORMS MAY DEVELOP ALONG THE DRYLINE
SATURDAY AFTERNOON. ENOUGH INSTABILITY AND SHEAR IS EXPECTED TO
DEVELOP THAT IF STORMS DO FORM...THEY COULD BECOME SEVERE PRODUCING
LARGE HAIL AND STRONG WINDS. THERE IS A SLIGHT RISK OF SEVERE STORMS
IN PARTS OF NORTHERN OKLAHOMA. THUNDERSTORM CHANCES WILL CONTINUE
SATURDAY NIGHT INTO SUNDAY AS AN UPPER LEVEL STORM SYSTEM APPROACHES
AND MOVES ACROSS THE SOUTHERN AND CENTRAL PLAINS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ON SUNDAY IN PARTS OF CENTRAL... SOUTH
CENTRAL... AND SOUTHEAST OKLAHOMA. LARGE HAIL AND STRONG WINDS WILL
BE POSSIBLE WITH ANY SEVERE STORMS SATURDAY AND SUNDAY.
THERE WILL BE ANOTHER CHANCE FOR STORMS AROUND THE MIDDLE OF NEXT
WEEK.
OTHER HAZARDOUS WEATHER...
THE POTENTIAL FOR WILDFIRES WILL REMAIN VERY HIGH OR EXTREME THROUGH
THE WEEKEND. SUNDAY...IN PARTICULAR...IS EXPECTED TO BE EXTREMELY
WINDY...VERY WARM...AND VERY DRY.In the hours before
Local storm report, Apr 8, 7:43 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 S NEWKIRK 36.84N 97.06W
04/08/2011 E1.00 INCH KAY OK EMERGENCY MNGR
0705 PM HAIL BILLINGS 36.53N 97.44W
04/08/2011 E2.75 INCH NOBLE OK EMERGENCY MNGR
0714 PM HAIL 4 W CERES 36.48N 97.35W
04/08/2011 M3.00 INCH NOBLE OK TRAINED SPOTTER
0719 PM HAIL 1 N CERES 36.49N 97.28W
04/08/2011 E2.00 INCH NOBLE OK TRAINED SPOTTER
0720 PM HAIL 6 N RINGWOOD 36.47N 98.25W
04/08/2011 M1.50 INCH MAJOR OK STORM CHASER
&&
DWLocal storm report, Apr 8, 8:21 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL CLEO SPRINGS 36.41N 98.44W
04/08/2011 E1.75 INCH MAJOR OK STORM CHASER
0710 PM HAIL HELENA 36.55N 98.27W
04/08/2011 E0.88 INCH ALFALFA OK STORM CHASER
0726 PM HAIL GOLTRY 36.53N 98.15W
04/08/2011 E1.75 INCH ALFALFA OK EMERGENCY MNGR
0730 PM HAIL 1 E CHEROKEE 36.75N 98.34W
04/08/2011 E1.75 INCH ALFALFA OK EMERGENCY MNGR
&&
DWLocal storm report, Apr 8, 8:23 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 5 W JET 36.67N 98.27W
04/08/2011 E2.75 INCH ALFALFA OK LAW ENFORCEMENT
&&
DWLocal storm report, Apr 8, 9:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 5 S WAKITA 36.81N 97.92W
04/08/2011 E1.75 INCH GRANT OK NWS EMPLOYEE
HWYS 11 AND 11A
&&
DWLocal storm report, Apr 8, 9:13 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL MEDFORD 36.81N 97.73W
04/08/2011 E1.25 INCH GRANT OK NWS EMPLOYEE
HWYS 11 AMD 81
&&
DWLocal storm report, Apr 8, 9:35 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 1 WNW MEDFORD 36.81N 97.75W
04/08/2011 E1.25 INCH GRANT OK TRAINED SPOTTER
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 78 min |
| Apr 8, 7:32 PM CDT | Special Weather Statement | OUN | Major | 28 min |
| Apr 8, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woods, Woodward | 79 min |
| Apr 8, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 34 min |
| Apr 8, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 57 min |
| Apr 8, 9:09 PM CDT | Tornado Warning | OUN | Grant | 36 min |
| Apr 8, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 48 min |
| Apr 8, 11:14 PM CDT | Tornado Warning | OUN | Kay | 46 min |
| Apr 8, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 26 min |
| Apr 9, 5:24 AM CDT | Red Flag Warning | OUN | Beckham, Custer, Dewey, Ellis, Greer, Harmon and 8 more | 15 hr |
| Apr 9, 3:03 PM CDT | Wind Advisory | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more | 29 hr |
| Apr 9, 3:18 PM CDT | Red Flag Warning | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 36 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.